Have your dreams been creeping you out? Do you lay awake for hours now because you’re too afraid to close your eyes? Guess what? The odd dreams might very likely be from the medications you’re taking. Drugs that affect the chemical balance in your brain and disturb REM (rapid eye movement) sleep — the stage associated with dreams — can cause some downright bizarre nocturnal visions.
You see, sleep is divided into several stages and cycles of non-REM and REM sleep. The non-REM part is when your brainwaves are slowing down, your body feels increasingly relaxed, and eventually you reach deep sleep. The REM part happens about an hour and a half into falling asleep — it’s the final stage of the sleep cycle, and it’s a wild ride! Your brain activity perks up, your arms and legs become immobile, your pulse, body temperature, blood pressure, and breathing rise, and your eyes dart around quickly (it’s called rapid eye movement). It’s during this time that you dream — and those dreams may be intense, according to experts at the Cleveland Clinic.
"The purpose, triggers, and biology of dreams, both pleasant and frightening, are still some of the biggest mysteries in all of science," says Dr. P. Murali Doraiswamy, a neuroscientist at Duke University Medical School. "It could be an evolutionary defense mechanism or could be the brain’s way of doing psychotherapy on itself," he told the Wall Street Journal.
Some types of medications can affect the REM stage, and not in a good way. When this period doesn’t function normally because drugs are interfering with neurotransmitters, it can alter that critical REM process, making it longer, shorter, or delayed. That’s when these unsettling dreams can slither into thoughts. Which types of medications can give you the creeps? More than you might think!
Attention-deficit hyperactivity disorder (ADHD) is one of the most common neurodevelopmental disorders, affecting nearly 6% of children and 2.5% of adults, per the World Federation of ADHD. To treat the condition, stimulant types of drugs including methylphenidate (Ritalin) and amphetamine/dextroamphetamine (Adderall) can be tremendously helpful in boosting focus and reducing impulsive behaviors, according to WebMD, but there can be a negative side as well. Stimulants may also lead to sleep disturbances and troubling dreams (via eMedicine Health).
"It’s important to address whether [nightmares] are due to a medication or if something else is going on," says Dr. Shelby Harris, former director of the Behavioral Sleep Medicine Program at Montefiore Medical Center in New York. "Don’t assume that nothing can be done," she told the Wall Street Journal.
To suddenly stop taking these drugs is typically not a good idea either as that can bring on an avalanche of intense dreams too. "You’ll experience more REM sleep for several days than you have in years," Dr. Robert S. Rosenberg, a board-certified sleep medicine specialist said to Women’s Health. "This can result in a flood of vivid dreams as well as nightmares." WebMD points out things you can do, with your doctor’s guidance, to take control of the situation. Those steps include changing your dosage or prescription.
Efavirenz (Sustiva) is a potent antiviral drug that’s taken as a cocktail with other antivirals to prevent HIV (human immunodeficiency virus) from multiplying in your body (via Drugs). Vivid dreams are a well-known side effect of this powerful medication. "Sleep disturbance (somnolence, insomnia, and vivid or abnormal dreams) is particularly characteristic of efavirenz, being recorded in nearly half of cases," published the Journal of Antimicrobial Chemotherapy. Although the drug manufacturer advises taking the drug before bedtime, at least half of patients do so in the morning instead to avoid experiencing bad dreams (per NAM).
"Although you can take efavirenz with or without food, a high-fat meal increases drug levels by 60% and this increases side effects," explains HIV i-Base, a U.K.-based treatment activist group. The good thing is other effective drugs are available if the sleep disturbances don’t easily go away. "Perhaps 2-3% of people switch to a different treatment within a few days or weeks," according to the group.